Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 35, NWS Jackson, MS

April 10, 202410 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Apr 10, 2024, 8:04 AM CDT for 10 counties in Mississippi. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2024, 8:04 AM CDT (13:04 UTC)
Expired
Apr 10, 2024, 4:00 PM CDT
In force
8 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Attala County, MS, Carroll County, MS, Choctaw County, MS, Clay County, MS, Grenada County, MS, Holmes County, MS, Leflore County, MS, Montgomery County, MS, Oktibbeha County, MS, Webster County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 147 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 1:45 PM CDTFLASH FLOOD1 Se Duck Hill, MSFlood water rushing across US 51 at a logging company near Duck Hill, road nearly impassable.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 341 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2024-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2024-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WGUS54 KJAN 101304
FFWJAN
MSC007-015-019-025-043-051-083-097-105-155-101900-
/O.NEW.KJAN.FF.W.0035.240410T1304Z-240410T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
804 AM CDT Wed Apr 10 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Attala County in central Mississippi...
  Choctaw County in central Mississippi...
  Northern Holmes County in central Mississippi...
  Carroll County in north central Mississippi...
  Grenada County in north central Mississippi...
  Leflore County in north central Mississippi...
  Montgomery County in north central Mississippi...
  Webster County in north central Mississippi...
  Northwestern Clay County in northeastern Mississippi...
  Northwestern Oktibbeha County in northeastern Mississippi...

* Until 200 PM CDT.

* At 804 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Additional rainfall amounts of 
  2 to 3 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Greenwood, Grenada, Winona, Eupora, Vaiden, Carrollton, Jefferson, 
  Itta Bena, Elliott, Maben, Duck Hill, Kilmichael, Mathiston, 
  Holcomb, Sidon, North Carrollton, Cruger, Schlater, Morgan City 
  and Mantee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3381 9045 3379 9017 3378 9018 3372 9031
      3370 9030 3369 9028 3372 9014 3381 9012
      3382 8993 3390 8993 3387 8951 3372 8951
      3381 8882 3334 8909 3315 8966 3315 8998
      3321 9032 3331 9034 3324 9037 3328 9045

FLASH FLOOD...RADAR INDICATED

$$

EC
1 follow-up statement
570 
WGUS54 KJAN 101833
FFWJAN
MSC007-015-019-025-043-051-083-097-105-155-102100-
/O.EXT.KJAN.FF.W.0035.000000T0000Z-240410T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
133 PM CDT Wed Apr 10 2024

The National Weather Service in Jackson has extended the

* Flash Flood Warning for...
  Northeastern Attala County in central Mississippi...
  Choctaw County in central Mississippi...
  Northern Holmes County in central Mississippi...
  Carroll County in north central Mississippi...
  Grenada County in north central Mississippi...
  Leflore County in north central Mississippi...
  Montgomery County in north central Mississippi...
  Webster County in north central Mississippi...
  Northwestern Clay County in northeastern Mississippi...
  Northwestern Oktibbeha County in northeastern Mississippi...

* Until 400 PM CDT.

* At 133 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 7 and 10 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3381 9045 3379 9017 3378 9018 3372 9031
      3370 9030 3369 9028 3372 9014 3381 9012
      3382 8993 3390 8993 3387 8951 3372 8951
      3381 8882 3334 8909 3315 8966 3315 8998
      3321 9032 3331 9034 3324 9037 3328 9045

FLASH FLOOD...RADAR INDICATED

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 7:05 AM CDT, 59 minutes earlier.

Area forecast discussion, Apr 10, 7:05 AM CDT, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
705 AM CDT Wed Apr 10 2024

...New AVIATION...

.DISCUSSION...
Issued at 400 AM CDT Wed Apr 10 2024

Today and Tonight: A significant severe weather event is likely
across our south later this morning into the afternoon while there
remains the potential for isolated severe storms and flash flooding
over the central portions of the CWA currently. Local radars showed
the leading edge of a broken line of strong thunderstorms with heavy
rainfall from Greenwood to Vicksburg and back across Catahoula
Parish. This activity will have the potential for damaging wind
gusts, small hail and rainfall rates in excess of two inches per
hour. Much of the area northwest of this line has received four to
seven inches or more over the last couple of days. Record rainfall
was set at Jackson and Greenwood yesterday.

For today early morning satellite imagery, RAP analysis showed the
circulation around a closed low over west Texas that will shift east
to the Sabine River by this evening and then northeast to the
Missouri Bootheel by sunrise Thursday. As the closed low approaches
our region this morning a shortwave rounding its base, including a
70-80kt speed max is expected to help enhance convection into an MCS
that will track east northeast across the southern portions of our
CWA. A strengthening kinematic field will lead to favorable shear
and decent instability to be in place across our region ahead of the
MCS. Damaging wind gusts of 60-70mph will be the main threat
although tornadoes; some strong(EF2+) will be possible especially
with any discrete storm development ahead of the MCS. In addition
to the severe storm potential, very heavy rainfall of 2-5 inches
will be possible across the southern portions of our CWA as well. An
additional inch or two will be possible across the northwest half of
the area that was already experiencing flooding and river flooding.

By this evening direr air will be working into our CWA from the
southwest while circulation around the closed low will maintain rain
chances across our north through the night. Temperatures by morning
will be back in the 50s areawide. /22/

Thursday through Tuesday night...The upper low/trough will move
across the area on Thursday, and this may kick off a few showers
mainly in the north early on Thursday before ending in the
afternoon. High pressure will build in Thursday night, with lows in
the mid/upper 40s. High pressure ridging will continue on Friday,
with highs in the low/mid 70s. A very nice weekend is on tap as
surface and upper ridging strengthen over the region. Highs on
Saturday will be in the upper 70s/low 80s, but will climb into the
80s for Sunday. Surface ridging will continue on Monday, but a short
wave and associated cold front may bring some showers to the area on
Tuesday. /15/

&&

.AVIATION...
(12Z TAFS)
Issued at 705 AM CDT Wed Apr 10 2024

Flight categories will vary from MVFR to IFR conditions through
much of the day, thanks to convection and low ceilings across the
region. As convection exits the area later this evening, low
ceilings will persist, with most area TAF sites climbing back into
MVFR categories overnight and into early Thursday morning. Winds
today will be breezy with a southerly component between 10-15
knots, with gusts around 25 knots possible. Winds will eventually
become northwesterly late in the forecast period, while remaining
gusty. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  55  72  48 / 100  60  10   0
Meridian      74  56  71  47 / 100  70  10   0
Vicksburg     75  55  73  47 / 100  40  10   0
Hattiesburg   75  58  73  49 / 100  40   0   0
Natchez       76  54  74  47 / 100  30   0   0
Greenville    73  55  71  49 / 100  60  10   0
Greenwood     73  54  69  48 / 100  80  30   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch until 7 PM CDT this evening for MSZ018-019-025>066-
     072>074.

LA...Flood Watch until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Flood Watch until 7 PM CDT this evening for ARZ074-075.

&&

19

In the hours before

Special weather statement, Apr 10, 2:35 AM CDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
235 AM CDT Wed Apr 10 2024

LAZ009-016-MSZ040>042-047-100830-
Madison LA-East Carroll LA-Sharkey MS-Warren MS-Yazoo MS-
Issaquena MS-
235 AM CDT Wed Apr 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EAST CARROLL AND
EASTERN MADISON PARISHES...NORTHERN WARREN...WESTERN YAZOO...SOUTHERN
ISSAQUENA AND SOUTHERN SHARKEY COUNTIES THROUGH 330 AM CDT...

At 235 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mansford, or 8 miles northeast of Tallulah, moving northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Eagle Bend around 240 AM CDT.
  Redwood and Valley Park around 250 AM CDT.
  Oak Ridge around 300 AM CDT.
  Satartia and Phoenix around 315 AM CDT.

Other locations impacted by this storm include Delta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3258 9122 3292 9057 3292 9046 3260 9035
      3258 9040 3259 9044 3256 9045 3252 9052
      3250 9052 3251 9055 3250 9059 3248 9061
      3245 9059 3242 9060 3220 9110
TIME...MOT...LOC 0735Z 245DEG 32KT 3246 9106

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DB
Special weather statement, Apr 10, 3:43 AM CDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
343 AM CDT Wed Apr 10 2024

MSZ027-035-036-040-042-043-047-048-101000-
Carroll MS-Warren MS-Humphreys MS-Hinds MS-Yazoo MS-Madison MS-
Issaquena MS-Holmes MS-
343 AM CDT Wed Apr 10 2024

...STRONG THUNDERSTORMS WILL IMPACT HOLMES...EASTERN WARREN...
SOUTHERN CARROLL...YAZOO...NORTHERN HINDS...EAST CENTRAL ISSAQUENA...
SOUTHEASTERN HUMPHREYS AND CENTRAL MADISON COUNTIES THROUGH 500 AM
CDT...

At 342 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thornton to near Newman. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Yazoo City, Tchula, Edwards, Bovina, Eden, Satartia, Phoenix,
  Newman, Thornton, and Youngton around 350 AM CDT.
  Tolarville and Howard around 355 AM CDT.
  Bentonia, Coxburg, and Little Yazoo around 400 AM CDT.
  Bolton, Benton, and Brownsville around 405 AM CDT.
  Myrleville and Brozville around 410 AM CDT.
  Lexington, Flora, and Black Hawk around 415 AM CDT.
  Coila, Ebenezer, and Pocahontas around 420 AM CDT.
  Franklin and Emory around 425 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3342 8978 3340 8966 3293 8990 3289 8996
      3288 8996 3288 8988 3244 9006 3220 9073
      3222 9073 3218 9079 3211 9097 3266 9075
      3268 9071 3266 9069 3267 9066 3271 9073
      3312 9056 3353 8979
TIME...MOT...LOC 0842Z 236DEG 38KT 3310 9040 3223 9079

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:26 PM CDTSpecial Weather StatementJANIssaquena34 min
Apr 9, 7:30 PM CDTSevere Thunderstorm Warning Considerable damage threatJANHinds, Issaquena, Warren, Yazoo60 min
Apr 9, 7:52 PM CDTTornado WarningJANHinds, Madison, Warren, Yazoo24 min
Apr 9, 8:03 PM CDTFlash Flood WarningJANIssaquena, Sharkey, Warren, Washington3 hr
Apr 9, 8:20 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Yazoo40 min
Apr 9, 8:21 PM CDTSevere Thunderstorm WarningJANHinds39 min
Apr 9, 8:24 PM CDTTornado WarningJANHinds, Rankin34 min
Apr 9, 9:00 PM CDTSevere Thunderstorm WarningJANHinds, Leake, Madison, Rankin, Scott60 min
Apr 9, 9:47 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Scott43 min
Apr 9, 9:52 PM CDTSpecial Weather StatementJANRankin23 min
Apr 9, 10:12 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton52 min
Apr 9, 10:36 PM CDTSpecial Weather StatementJANNewton54 min
Apr 9, 10:42 PM CDTSevere Thunderstorm WarningJANNewton, Scott41 min
Apr 9, 10:58 PM CDTSpecial Weather StatementJANKemper47 min
Apr 10, 12:40 AM CDTFlash Flood WarningJANHinds, Madison, Rankin10 hr
Apr 10, 12:53 AM CDTFlash Flood WarningJANHumphreys, Issaquena, Sharkey, Sunflower, Washington12 hr
Apr 10, 2:35 AM CDTSpecial Weather StatementJANWarren55 min
Apr 10, 2:59 AM CDTFlash Flood WarningJANClaiborne, Jefferson, Warren10 hr
Apr 10, 3:38 AM CDTFlash Flood WarningJANHolmes, Humphreys, Yazoo10 hr
Apr 10, 3:43 AM CDTSpecial Weather StatementJANCarroll, Holmes, Humphreys, Madison, Warren, Yazoo77 min
Apr 10, 4:10 AM CDTSevere Thunderstorm WarningJANHinds, Madison, Yazoo50 min
Apr 10, 4:53 AM CDTTornado WarningJANAttala, Leake, Madison32 min
Apr 10, 9:00 AM CDTSevere Thunderstorm WarningJANFranklin, Lawrence, Lincoln60 min
Apr 10, 9:27 AM CDTSevere Thunderstorm WarningJANJefferson Davis, Marion49 min
Apr 10, 9:52 AM CDTSevere Thunderstorm WarningJANSimpson, Smith53 min
Apr 10, 9:56 AM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jones, Lamar64 min
Apr 10, 10:08 AM CDTFlash Flood WarningJANForrest, Lamar, Marion5 hr
Apr 10, 10:23 AM CDTRiver Flood WarningJANSimpson10 hr
Apr 10, 10:47 AM CDTSevere Thunderstorm WarningJANJasper, Jones43 min
Apr 10, 10:54 AM CDTFlash Flood WarningJANHinds, Madison, Rankin3 hr
Apr 10, 10:56 AM CDTSpecial Weather StatementJANHinds, Madison94 min
Apr 10, 11:15 AM CDTRiver Flood WarningJANYazoo15 days
Apr 10, 11:15 AM CDTRiver Flood WarningJANHumphreys10 hr
Apr 10, 11:15 AM CDTRiver Flood WarningJANLeflore10 hr
Apr 10, 12:54 PM CDTSpecial Weather StatementJANAttala, Holmes, Humphreys, Leake, Madison, Neshoba and 4 more51 min
Apr 10, 1:39 PM CDTSpecial Weather StatementJANAttala, Carroll, Choctaw, Clay, Grenada, Kemper and 7 more81 min
Apr 10, 2:42 PM CDTAreal Flood WarningJANAttala, Carroll, Claiborne, Hinds, Holmes, Humphreys and 6 more8 hr
Apr 10, 3:13 PM CDTWind AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more28 hr

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.